Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Irritable, not happy, difficulty showing emotion, overthinking, complicating things, constantly doing something, worrying. Want professional advice

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions

My name is AAAA -- I have a few symptoms and I'm not sure what it is. I'll list some of the issues I've been having and see if it's something you would be able to give me some information on.

1) I'm easily irritable - example; I can't handle certain noises, if I'm reading and someone keeps talking to me I get mad instantly, If I'm trying to finish anything and someone asks a simple favor of me I get mad.

2) I'm not happy that often and have a very hard time showing emotion unless it's negative

3) One of the main problems I have is over thinking and making things WAY more complicated then they are, even VERY simple things such as a kiss, mowing the lawn, holding hands etc- EX- When I had my first girlfriend I couldn't even give her a SIMPLE kiss. I would over-think ever little detail of it. Top lip, bottom lip, turning my head right, or left?!? I would go on and I would obsess about it for months and never be able to get the courage to do it (that was along time ago, just an example) Once I do something I'm fine, but my problem is if I haven't done something I think about it and do the what if- what if this happens, then this happens, or this happens?!

4) I have to constantly be doing something. It doesn't matter what as long as I'm doing something, that's why I was obsessed with video games for so long because it was constantly keeping my mind going.

5) I worry about things that don't matter at all. When I was little I would go to my dads every other weekend and I was just worry, what if my mom gets in a wreck?! What if someone shoots her!?

6) Once I get onto a task I am very interested in it's all I think about. I can't turn my brain off to that subject until I have it figured out or bored of it. I can be on a subjects for weeks so I get nothing done I need to get done.

7) When I was younger I would get very angry at myself because I was "stupid" and nobody liked me, even though I had plenty of friends. I would take little things and blow it out of proportion.

Things I have done: I saw a doctor and he said I have adhd, he gave me ritalin (which was probably to high of a dose) and I felt AMAZING. For the first time in my life I just felt good. My brain wasn't going 1,000 miles an hour. I wasn't focused on one task but whatever I needed to do. I was actually happy and could carry on a great conversation and remember things I hadn't remembered in years. People noticed a huge difference in me because I could actually sit and have a XXXXXXX conversation with them. I was a LOT more affectionate to my wife because when I was with her I didn't think about anything else but making her happy (when I wasn't on it my mind is all over the place) After it wore off I couldn't even remember my address to give to the lady cutting my hair. I couldn't think at all. I was just in a major fog. I took it 1 more day and the same thing happened. I quit taking it and for four months anytime I would over think anything I would get a weird fog headache that would last for about 4-6 hours and it would drive me nuts. I would visualize just taking a screwdriver to my head to release all the pressure ( wouldn't actually do it I just imagined how great that would feel) Awhile later I got onto vyvanese which helped also, not as much but it helped. I ended up getting off of it because it was raising my blood levels way to much.

Another point; I'm not a heavy drinker at all, very very rare occasions, but when I do drink it gives me the same affects of ritalin+vyvanese. It calms my brain down so I am way more focused and just lets my brain relax so I'm not all over the place.

Family- My grandpa takes bi-polar and Schizophrenia medication, my mom-aunt and grandma have depression quite frequently and my mom is also bi-polar. My brothers are diagnosed with adhd also.

My doctor didn't ask me any questions at all because my brothers are already diagnosed with adhd he just started giving me pills. So I would LOVE a professional to give me there best advice to what I might have.
Posted Mon, 17 Sep 2012 in Mental Health
Answered by Dr. Susanta Padhy 40 minutes later

I must thank you indeed for a detailed description.

What I can understand from your description is that you get irritated in minor matters (point 1),
Thoughts keep running in mind in form of chain of thoughts, not comfortable while interacting intimately with opposite sex (point 3), worried about close relatives that something danger or catastrophic might happen (point 5).

Point 1 and unhappiness can be symptoms of depression

Point 1 can be symptom of depression ADHD

Point 3 can be symptom of OCD, Obsessive Compulsive disorder; GAD, Generalized anxiety disorder, performance anxiety or anxious avoidant personality trait/disorder

Point 5 can be a symptom of GAD

Taking Ritalin can give you a feeling that you described but may not be the appropriate drug for the above-mentioned possibilities.

However for ADHD Ritalin is an effective drug. But, the response of the drug come after few weeks, not instantly as in your case.

I would be happy to correct me if I am not right and to discuss further.

Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Irritable, not happy, difficulty showing emotion, overthinking, complicating things, constantly doing something, worrying. Want professional advice 5 hours later
Thank you so much for your reply.

You stated Ritalin is an effective drug but not instantly? What do you mean by that? I thought it worked within 10 minutes of taking it and then it wore off about 4 hours later?

And you also said it may not be the appropriate drug. If you had to give me a prescription (I know you can't) today what exactly would you prescribe me? That will help when I go speak to someone.

Thanks so much for your time Susanta.
Answered by Dr. Susanta Padhy 1 hour later
Thanks for writing back.
I mean, Ritalin takes few weeks to show its response. Not that you take ritalin today, your symptoms will start improving few hours or 1 day after.

I am glad that you are motivated to be well by taking drugs.

The diagnostic possibilities that we discussed in previous discussion will require different drugs.

For example, in OCD / depression / GAD, all may respond to SSRI group of drugs (e.g fluoxetine, sertraline, escitalopram etc.) , but the effective dose needed for OCD is higher than that needed for depression etc. At what dose the drug is to be started, how fast the drug need to be increased and how long to continue the drugs etc. will depend on the exact diagnosis.

I would suggest, rather than discussing with your doctor, what drug to be started, it would be a better idea, if you discuss details of your symptoms, various diagnostic possibilities that we discussed.

This will help your doctor to choose a better medication. After your diagnosis is finalized you can discuss anything you like about the drugs.

Hope this answers your some concerns

I am sure you will do well with an appropriate psychiatric consultation

Wish you good health and happiness
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor